Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Changing meds to stop lypo
Mar 23, 2003

I'm female with 370ts and undetectable vl. I've been on 3tc, d4t and viramune for 2.5 years. I've just recently started to develop lypo. Should I change meds before it makes my life miserable? The only other drug I've tried was AZT which I'd hate to got back on. What would you recommend changing to get rid of d4t which I ssuppose is the problem?

Response from Dr. Boyle

Stavudine (d4T, Zerit) appears to be more likely to cause fat loss (lipoatrophy) than other nucleoside analogues, although they all seem to be associated with it to some degree, and in one recent study, even some patients who were not on a regimen that included nucleoside analogues developed lipoatrophy. Fortunately, there is now a signficant amount of data that indicate that switching from stavudine to another drug (in some studies abacavir [Ziagen} in others abacavir or zidovudine [Retrovir]) leads to an improvement in lipoatrophy. This improvement may be slow and not clinically apparent in some patients, in others it can occur much more rapidly and lead to an improvement in physical appearance. If you and your clinician agree that you are starting to develop lipoatrophy, then it is probably a good idea to make a change from stavudine to another drug, and that would probably be either abacavir, zidovudine (which I would probably not do due to the side effects that you hate and the fact that it is also associted with lipoatrophy in some studies) or tenofovir (Viread). If your viral load is <50 copies/mL, you can make a 1 drug switch otherwise I would change at least 2 drugs.



Previous
Meds Off or Stop/Start Therapy(2)
Next
Re: Heart, frequency, 2/16/2003

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement